Unnecessary Tragedy: Music Teacher Dies from Nut Ingestion

Andrew Turner, a 38 year old music teacher from St Donats, Vale of Glamorgan, UK, suffered anaphylactic shock and died shortly after ingesting wholegrain bread that was likely cross-contaminated with traces of tree nuts. Paramedics that arrived on the scene were unable to save him.

Turner’s mother was quoted by the Mail Online as saying: “Andrew was always very careful after being diagnosed with the allergy at the age of three. We suspected a horse hair allergy and when he was tested they found one for nuts as well, but Andrew was always very sensible child and he took great care with what he ate. He could even smell nuts on people’s breath – and would feel unwell as a result.”

She asserted that her son was so careful about his allergy that the question of carrying an epinephrine auto-injector “simply never arose”.

We will never know for sure whether Andrew would be alive today had he had an auto-injector on-hand. We do know that an auto-injector left home or not carried will never save anyone from anaphylaxis.

We at SnackSafely.com urge you to take note of the following especially during the holidays when there is a greater opportunity for cross-contamination with allergens:

  • Never take food allergies lightly! See a physician if you suspect a reaction to a food and be sure to follow up as instructed;
  • Never eat food that you have not personally prepared without thoroughly researching how and where it was made if you are at risk of anaphylaxis due to a severe allergy;
  • Always take 2 auto-injectors along, everywhere… every time!

Click a graphic below for a set of flyers from our “Take 2” campaign and be sure to display them at home and school:

School zoneTake 2 along everywhere... every timeSuperhero Mom

Print or share this article
Click to visit sponsor

3 COMMENTS

  1. Our hearts truly go out to Andrew’s family. We are so sorry for your loss.

    Dave, thank you for publishing this, people can never be reminded enough to ALWAYS carry an epi-pen. I know, as the mom of 2 boys with food allergies, this is not always so easy…..but MUST be done!

  2. I am really very sorry to learn the sad demise of young Andrew. One needs to be very vigilant and teke preventive Auto injector ie Epinephrine.
    Inspite of great public awereness in Europe and Usa anaphylaxis deaths still occur.
    why such reactions are very rare in Asia particularly in India due to any food allergen

LEAVE A REPLY